Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2020, 2:23 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2020, 2:23 PM CDT (19:23 UTC)
- Expired
- Jul 7, 2020, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Houston County, MN
The radar
The La Crosse radar (KARX), 24 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:35 PM CDT | TSTM WND DMG | 4 W Caledonia, MN | TREE DOWN ACROSS HIGHWAY 12. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WUUS53 KARX 071923
SVRARX
MNC045-055-072015-
/O.NEW.KARX.SV.W.0043.200707T1923Z-200707T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
223 PM CDT Tue Jul 7 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Houston County in southeastern Minnesota...
Southeastern Fillmore County in southeastern Minnesota...
* Until 315 PM CDT.
* At 223 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Houston to Spring Grove to 6
miles southeast of Mabel, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Caledonia around 245 PM CDT.
Houston around 250 PM CDT.
Brownsville around 310 PM CDT.
La Crescent and Hokah around 315 PM CDT.
Other locations impacted by these severe thunderstorms include County
16 And 4 Corners Drive, Choice, Mound Prairie, Riceford, County 5 And
Peyton Road, Newhouse and Dun Romin Park Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People
outside should move immediately to shelter inside a strong building.
Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
localized flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
4373 9125 4371 9127 4365 9127 4364 9126
4361 9127 4358 9123 4354 9125 4351 9122
4350 9142 4350 9181 4354 9181 4364 9188
TIME...MOT...LOC 1923Z 236DEG 22KT 4364 9174 4357 9167 4346 9168
HAIL...1.00IN
WIND...60MPH
$$
DAS2 follow-up statements
077
WWUS53 KARX 071938
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
238 PM CDT Tue Jul 7 2020
MNC045-071947-
/O.CAN.KARX.SV.W.0043.000000T0000Z-200707T2015Z/
Fillmore MN-
238 PM CDT Tue Jul 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
4373 9125 4371 9127 4365 9127 4364 9126
4361 9127 4358 9123 4354 9125 4351 9122
4350 9142 4350 9168 4360 9170 4372 9172
TIME...MOT...LOC 1937Z 236DEG 27KT 4371 9163 4364 9150 4353 9155
$$
MNC055-072015-
/O.CON.KARX.SV.W.0043.000000T0000Z-200707T2015Z/
Houston MN-
238 PM CDT Tue Jul 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR HOUSTON COUNTY...
At 237 PM CDT, severe thunderstorms were located along a line
extending from near Houston to Caledonia to near Spring Grove, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Hokah around 300 PM CDT.
Brownsville around 310 PM CDT.
La Crescent around 315 PM CDT.
Other locations impacted by these severe thunderstorms include County
16 And 4 Corners Drive, Mound Prairie, County 5 And Peyton Road, Dun
Romin Park Campground, Eitzen, Beaver Creek Valley State Park and
Reno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
If on or near the Mississippi River, get away from the water and
move indoors or inside a vehicle. remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
some localized lash flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
4373 9125 4371 9127 4365 9127 4364 9126
4361 9127 4358 9123 4354 9125 4351 9122
4350 9142 4350 9168 4360 9170 4372 9172
TIME...MOT...LOC 1937Z 236DEG 27KT 4371 9163 4364 9150 4353 9155
HAIL...1.00IN
WIND...60MPH
$$
DAS866
WWUS53 KARX 072005
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
305 PM CDT Tue Jul 7 2020
MNC055-072015-
/O.EXP.KARX.SV.W.0043.000000T0000Z-200707T2015Z/
Houston MN-
305 PM CDT Tue Jul 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON COUNTY WILL EXPIRE AT
315 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
LAT...LON 4385 9146 4385 9129 4379 9126 4378 9124
4373 9125 4371 9127 4365 9127 4364 9126
4361 9127 4358 9123 4354 9125 4351 9122
4350 9142 4350 9168 4360 9170 4372 9172
TIME...MOT...LOC 2005Z 236DEG 22KT 4380 9144 4373 9131 4362 9136
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:51 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 7, 12:51 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1251 PM CDT Tue Jul 7 2020 .SHORT TERM...(Today and tonight) Issued at 251 AM CDT Tue Jul 7 2020 Some patchy fog has been observed across parts of central into north- central Wisconsin early this morning, where recent storms/rain moved through. Conditions should improve by mid morning at the latest. Another warm and humid day expected across the local area, with zonal flow situated aloft. High temperatures will warm into the mid 80s to low 90s, with maximum heat indices in the low to mid 90s. The remnants of a MCS/MCV located over South Dakota/Nebraska early this morning will drift east through the area late this morning into early afternoon. This paired with a stalled out cold front draped across the region will provide enough lift to spark a few showers and storms for some by later this morning into this afternoon, mainly along and south of Interstate 94. Like the last several days, with the environment we are in, some stronger storms will be possible. Forecast soundings depict CAPE nearing 2000 J/kg, precipitable water values of 1.5"+, and warm cloud depths of 2-3 km. Primary threats within any stronger storm will be brief heavy downpours, small hail, and gusty winds. Although widespread severe weather is not expected, some shear looks to be present later this afternoon mainly along and north of Interstate 90, with 0-3 km of around 20-25 kts. Because of this, there could be a short window later this afternoon into early evening where a severe storm or two may pulse up, though chances are rather low. Things quiet down tonight as a brief ridging builds over the area. Overnight lows will once again not provide much relief with both temperatures and dewpoints expected to be in the mid 60s to low 70s. .LONG TERM...(Wednesday through Monday) Issued at 251 AM CDT Tue Jul 7 2020 The next chance for widespread rains looks to be centered on Thursday. An upper level low will be centered over Manitoba with general weak troughing extending to the south/southwest from the low. A short wave trough embedded in the larger scale troughing is expected to come out of the central Rockies and strengthen as it moves across the Upper Midwest Thursday. While there is general agreement in the 07.00Z models on this scenario, there are still plenty of differences on the overall strength of this wave along with the timing. The GFS and ECMWF are similar in strength taking the center of the short wave trough across Iowa into northern Illinois with some weaker energy to the north that comes across the local area and produces weak to moderate pv advection in the 500-300 mb layer. The NAM and ECMWF are the closest on the timing bringing the wave across Thursday afternoon and evening while the GFS brings it across Thursday morning. A cold front will get pushed eastward with the short wave trough and should serve as the focus for showers and storms. A band of weak frontogenesis is expected to be generated along the baroclinic zone but it does look to be rather deep existing in the 1000-500 mb layer. The low level flow ahead of the front is not expected to very strong resulting in just some very weak moisture transport impinging on the front and a narrow band of 2 to 3 ubar/s of up glide on the 305K isentropic surface. With the expected amount of forcing, looking for a broken line of showers and storms to occur ahead of and along the front and work across the area during the day. Depending on the exact timing of the front and the amount of cloud cover, a pool of ML CAPE around 2500 J/kg could be in place ahead of the front. Deep layer shear will be lacking with at most 20 to 25 knots in the 0-3 km layer. Mid-level lapse rates of 7-8C/km may develop and this could help to produce some hail with any stronger cells that form. Locally heavy rains will also be a threat with precipitable water values of 1.75 to 2 inches and warm cloud depths around 3.5 km. A temporary break in the rain chances is expected for most of the area Friday as an area of high pressure in the low levels builds in from the northwest. The upper level ridge will also re- establish itself over the Rockies during this time period with troughing developing over the eastern part of the country. By the weekend, this will place the Upper Midwest under northwest flow regime and the models continue to show a short wave trough dropping across the region for more rain chances over the weekend. While there is good consensus on the timing of this wave right now, there is a wide variety of solutions on how strong it will be. As a result, will only have a chance of showers and storms in the forecast for now. The string of warm summer days looks to continue for much of this period. Wednesday continues to look to be the warmest day with high temperatures ranging from 90 to 95 for much of the area. Heat indices will be a concern for that day as well. Most of the area should top out between 95 and 100 but some locations, especially in the valleys, could top 100 and edge into advisory criteria. Right now, not expecting this to be widespread enough for a heat advisory, but definitely worth messaging in other products. The passage of the system over the weekend should bring a very brief reprieve from the heat with highs Sunday expected to be in the lower to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1251 PM CDT Tue Jul 7 2020 An upper level trough and weak surface cold front will be the trigger for scattered thunderstorms this afternoon. Most of this activity looks to be east of the Mississippi River. As such, did not include in the KRST TAF but did include VCTS mention in the KLSE TAF after 20Z. Look for these scattered storms to diminish with sunset/loss of surface heating. Otherwise VFR conditions expected through the period. Winds will be light and variable his afternoon, except gusty in the vicinity of any storms. Winds are expected to become southerly Wednesday morning in the 5 to 15 kt range. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...DAS
Hazardous weather outlook, Jul 7, 4:44 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 444 AM CDT Tue Jul 7 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 444 AM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible through early evening. Some of these storms could be strong with hail, gusty winds and locally heavy rain being the main threats. Heat indices of 90 to 95 are expected this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms will through the weekend. Strong storms will again be possible Wednesday night into Thursday that could produce some hail, gusty winds and locally heavy rains. The heat and humidity will continue into the weekend. Wednesday looks to be the hottest day with heat indices of 95 to 100. The cumulative effects of the heat and humidity may take a toll on those with outdoor activities or without air conditioning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/NMB
In the hours before
Local storm report, Jul 7, 1:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG TREMPEALEAU 44.01N 91.44W
07/07/2020 TREMPEALEAU WI PUBLIC
TREE LIMBS DOWN, SIZE UNKNOWN. POWER
OUTAGES.
&&
TCRSpecial weather statement, Jul 7, 2:03 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
203 PM CDT Tue Jul 7 2020
WIZ033-034-071930-
Jackson-Trempealeau-
203 PM CDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
SOUTHEASTERN TREMPEALEAU COUNTIES...
At 202 PM CDT, a strong thunderstorm was located near Galesville, or
12 miles southeast of Arcadia, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galesville, North Bend, Franklin, Irving, Ettrick, Melrose, Taylor,
Hixton, Camp Decorah, Beach Corners, Thimble Park, Peacock Hill, I 94
Exit 105, Disco, Frenchville, Lost Falls Campground, Iduna and Hegg.
Torrential rainfall is also occurring with this storm, and may cause
some localized ponding of water. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4416 9091 4415 9092 4414 9096 4413 9098
4412 9097 4408 9115 4409 9117 4409 9120
4407 9121 4406 9124 4407 9127 4406 9128
4407 9131 4406 9132 4420 9141 4439 9100
4416 9085
TIME...MOT...LOC 1902Z 244DEG 21KT 4416 9127
DASLocal storm report, Jul 7, 2:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 1 NW ONALASKA 43.90N 91.23W
07/07/2020 E1.95 INCH LA CROSSE WI PUBLIC
&&
TCRLocal storm report, Jul 7, 2:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 1 NW ONALASKA 43.90N 91.23W
07/07/2020 M2.41 INCH LA CROSSE WI PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
NW ONALASKA.
&&
TCRLocal storm report, Jul 7, 2:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN 2 NW ONALASKA 43.91N 91.23W
07/07/2020 M1.72 INCH LA CROSSE WI PUBLIC
&&
TCRLocal storm report, Jul 7, 2:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 2 NW ONALASKA 43.91N 91.23W
07/07/2020 E0.75 INCH LA CROSSE WI PUBLIC
&&
TCRThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:07 PM CDT | Special Weather Statement | ARX | Mower | 23 min |
| Jul 7, 3:38 PM CDT | Heat Advisory | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.